Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Oct 12, 2023, 3:02 AM CDT for 5 counties in Kansas. It took effect at Oct 12, 2023, 9:00 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 12, 2023, 3:02 AM CDT (08:02 UTC)
- In effect from
- Oct 12, 2023, 9:00 AM CDT
- Expired
- Oct 12, 2023, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 5:15 PM CDT | LANDSPOUT | 6 Nne Ellsworth, KS | Report came into the NWS via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
479 WWUS83 KICT 120802 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 302 AM CDT Thu Oct 12 2023 KSZ032-033-047-048-050-122315- /O.NEW.KICT.FW.W.0004.231012T1400Z-231013T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- 302 AM CDT Thu Oct 12 2023 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, AND 050... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 9 AM this morning to 7 PM CDT this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 19 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Ketcham
2 follow-up statements
954 WWUS83 KICT 121945 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 245 PM CDT Thu Oct 12 2023 KSZ032-033-047-048-050-130000- /O.CON.KICT.FW.W.0004.000000T0000Z-231013T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- 245 PM CDT Thu Oct 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, AND 050... * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 26 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
721 WWUS83 KICT 130001 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 701 PM CDT Thu Oct 12 2023 KSZ032-033-047-048-050-130115- /O.EXP.KICT.FW.W.0004.000000T0000Z-231013T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- 701 PM CDT Thu Oct 12 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, AND 050... The fire danger threat has diminished below red flag criteria. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 12, 2:56 AM CDT, 6 minutes earlier.
Area forecast discussion, Oct 12, 2:56 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 256 AM CDT Thu Oct 12 2023 .SHORT TERM...(Today through Saturday night) Issued at 254 AM CDT Thu Oct 12 2023 Forecast Highlights: * Unseasonably warm and windy today. * A conditional chance of strong/severe storms this afternoon thru this evening. * Much cooler with strong/gusty northwest winds tonight and Friday. Below normal temperatures and dry weather Friday through the weekend. Strong warm advection/moisture transport has led to widely scattered showers/storms developing across northern KS early this morning, just to the north of I-70. So will include a slight pop for this chance along I-70 at least until sunrise for portions of central KS. The tightening pressure gradient, ahead of the shortwave currently moving across the Rockies, has led to winds already gusting close to 40 mph in central KS. Expect this gradient to continue to tighten during the daylight hours, with deep mixing leading to widespread sustained winds of 30-35 mph with gusts of 40 to 45 mph across most of the area. So will expand the wind advisory for today to include the entire area. The strong warm advection ahead of an approaching dryline will lead to optimal downslope conditions with max temperatures expected to climb into the upper 80s for areas along the I-135 corridor. The strong gusty winds and much drier air pushing behind the dry line will lead a very high to extreme grassland fire danger today, see the fire weather section below. The rather vigorous shortwave in the Rockies will move into the front range today, leading to a low pressure area in NW KS deepening, as it lifts NE into southern Neb. As the low swings north, a dry line and cold front will surge east, moving into central KS by this afternoon. Models are in fairly good agreement on the timing of the system and the boundaries, with a warm elevated mixed layer (CAP) keeping most of the daytime convective chances at bey as the dry line pushes to along I-135. So think convective chances along the initial dry line look small, as low level moisture quality isnt that great, but cannot rule out an isolated strong/severe storm. Better (but small) chances for convection looks to be for this evening, for areas east of I-135, as the cold front catches up to the dryline, with increasing low level convergence/lift. Strong to severe storm chances look like a high shear/low instability setup as the cold front races east across the forecast area for this evening as it moves east towards the KS Turnpike. Severe storm chances still look highly conditional as lots of uncertainty on the low level moisture quality, but the strong bulk shear associated with the system suggests a strong to severe storm chance, IF storms can develop. Think the convective chances may be highly conditional, based on an expected warm elevated mixed layer (CAP) in the warm sector, and the lack of low level moisture that will get pulled north with this system. Latest models keep the bulk of the convection to the north- northeast of the forecast area, with possibly some convection "zippering" down the front for this evening. Could see an isolated storm or two further south with the "best" chances being east of the KS Turnpike. Again a big IF, but IF a storm can develop than directional shear suggests a few embedded supercells are possible with quarter size hail and damaging winds of 60 mph the main concern. Model hodographs suggest the slim tornado threat will stay north-northeast of the forecast area. In wake of this storm system, confidence is increasing in much cooler weather and stout/gusty west-northwest winds for late tonight and Friday, as the deep low pressure area exits to the northeast. Could even see some wind gusts to 50 mph for portions of central and south central KS for early Fri morning, so think an additional wind advisory will be needed across central KS for Fri. Ketcham .LONG TERM...(Sunday through Wednesday) Issued at 254 AM CDT Thu Oct 12 2023 The main concern going into the weekend will be chances for patchy frost across most of central KS as a ridge of Canadian high pressure settles over the area with low temperatures expected to be in the middle 30s for Sun and Mon morning. Medium range models show a mid level wave moving towards the central plains next on Wednesday and try to generate precipitation for the middle of next week, however the return of quality moisture will likely be delayed due to the strong surface high pressure shoving a cold front well south into the Gulf of Mexico. Precipitation chances look limited across Kansas for Wednesday. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1147 PM CDT Wed Oct 11 2023 Main aviation concerns will be strong winds for tonight through Thu along with lowering ceilings Surface low pressure continues to deepen over western KS/eastern CO which will allow gusty southeast winds to remain in place area wide. Wind speeds will further increase for late Thu morning/early afternoon with sustained speeds 25-30kts with gusts 35-40kts. The higher end of this range will be generally along I-135. Persistent south winds have also quickly increased moisture with some MVFR cigs working their way into the forecast area. These will continue to become more widespread over the next few hours and will persist through Thu morning. The exception will be KCNU, with cigs staying at VFR levels. A few storms will be possible along the dryline late Thu afternoon and early evening, but confidence at this point is too low to insert into TAFs. && .FIRE WEATHER... Issued at 254 AM CDT Thu Oct 12 2023 Gusty south winds combined with warm and drier air today, will lead to a very high to extreme grassland fire danger. The greatest risk of extreme grassland fire danger values will be across central Kansas, where a Red Flag Warning has been issued as much drier air moves into the area. Meanwhile, a strong cold front will move across the region late tonight and cause the winds to switch around to the northwest. The combination of very strong northwest winds and dry air will cause the grassland fire danger levels to reach the very high category across central and south central Kansas on Friday. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 52 64 44 / 10 30 0 0 Hutchinson 88 49 62 42 / 20 20 0 0 Newton 85 50 63 44 / 20 30 0 0 ElDorado 84 52 64 44 / 10 50 0 0 Winfield-KWLD 85 54 68 45 / 10 30 0 0 Russell 84 47 58 41 / 20 20 0 0 Great Bend 87 46 59 40 / 10 10 0 0 Salina 87 50 61 44 / 20 30 0 0 McPherson 87 48 61 42 / 20 20 0 0 Coffeyville 80 59 71 47 / 10 40 10 0 Chanute 79 59 68 47 / 10 60 10 0 Iola 79 57 68 47 / 10 60 10 0 Parsons-KPPF 80 59 70 47 / 10 50 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon today to 7 PM CDT this evening for KSZ032-033-047>053-067>071-082-083-091>095-098-099. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RBL FIRE WEATHER...Ketcham
Hazardous weather outlook, Oct 11, 7:08 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 708 PM CDT Wed Oct 11 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 708 PM CDT Wed Oct 11 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very high grassland fire danger is expected Thursday and Friday across much of the area due to strong and gusty winds. Wind gusts at times could reach or exceed 50 mph. Parts of central Kansas could attain extreme grassland fire danger levels Thursday afternoon, as a dry line moves into the area. Strong to severe thunderstorms are possible mainly Thursday evening. The greatest potential appears to be along and east of Interstate 135. The primary concerns are quarter sized hail and damaging winds up to 60 mph. A brief tornado cannot be ruled out. Frost is possible Saturday night into Sunday morning and again Sunday night into Monday morning, as cooler air spreads south through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 2:38 PM CDT | Wind Advisory | ICT | Barton, Butler, Chase, Cowley, Elk, Ellsworth and 13 more | 28 hr |
| Oct 12, 5:59 PM CDT | Special Weather Statement | ICT | McPherson | 31 min |
| Oct 12, 6:04 PM CDT | Special Weather Statement | ICT | Russell | 26 min |
| Oct 12, 6:06 PM CDT | Special Weather Statement | ICT | Saline | 24 min |
| Oct 12, 6:32 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
| Oct 12, 6:59 PM CDT | Special Weather Statement | ICT | McPherson | 31 min |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.